Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 124, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 28, 2002, 9:11 PM CDT for Brown County, Edmunds County, South Dakota. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 9:11 PM CDT (02:11 UTC)
- Expired
- Jul 28, 2002, 10:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Brown County, SD, Edmunds County, SD
The radar
The Aberdeen radar (KABR), 11 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 9:18 PM CDT | Hail 0.75 | Mina, SD | |
| Jul 28, 9:30 PM CDT | Hail 0.75 | Aberdeen, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 871 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
807 WUUS53 KABR 290211 SVRABR SDC013-045-290300- /NEW.KABR.SV.W.0199.290211-290300/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 911 PM CDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA BROWN COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 1000 PM CDT * AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF MINA...OR ABOUT 12 MILES WEST OF ABERDEEN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RICHMOND LAKE REC AREA AROUND 920 PM CDT ABERDEEN AROUND 935 PM CDT BATH AROUND 950 PM CDT STRATFORD AROUND 955 PM CDT THIS STORM HAS A HISTORY OF PRODUCING 3/4 INCH HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4559 9881 4542 9887 4526 9818 4550 9810 TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:25 PM CDT, 5 hours 46 minutes earlier.
Area forecast discussion, Jul 28, 3:25 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 325 PM CDT SUN JUL 28 2002 S/WS MOVG THROUGH ALONG WITH WAA...GOOD INSTABILITY AND MOISTURE WILL CONTINUE TO BRING TSRAS TO MAINLY NE SD AND WC MN THIS EVENING. SOME TSRAS IN ND COULD DROP INTO NC SD THIS EVENING. OTHERWISE...AS THE PRECIP MOVES EAST LATER THIS EVENING SKIES WILL GO CLEAR TO P/C ACROSS THE CWA. TEMPS SHOULD COOL OFF PRETTY GOOD TONIGHT WITH NOT MUCH FOR WIND LATER AND CLOUDS. THE MDLS SHOW ZONAL FLOW ACROSS THE CWA ON MON AND TUES WITH FAIRLY LOW MEAN RH. MONDAY LOOKS TO BE DRY ACROSS THE CWA WITH W TO NW WINDS AND LOWER HUMIDITY. MON AND TUES TEMPS SHOULD BE FAIRLY SIMILAR IN THE MID 80S TO LOWER 90S ACROSS THE CWA. THE ETA AND AVN SHOW A S/W SLIDING ACROSS THE REGION TUES AND TUES EVENING. ALTHOUGH THE AVN IS THE ONLY ONE WITH ANY QPF WITH IT. WILL LEAVE TUES DRY FOR NOW. THE NEXT CHANCE OF PRECIP WILL COME ON WED AND WED NIGHT AS THE AVN SHOWS A STRONG S/W SLIDING ACROSS TO THE NORTH OF THE CWA AND PUSHING A COLD FRONT SOUTH ACROSS THE CWA WED AFTN AND EVENING. .EXTENDED DISCUSSION... AVN PAINTS A MORE AMPLIFIED PICTURE THAN DOES THE CANADIAN AND ECMWF FOR MIDDLE OF THE WEEK. AVN SEPARATES PIECE OF ENERGY IN WEST COAST TROF AND PUSHES ENERGY ACROSS INTERNATIONAL BORDER. ASSOCIATED SURFACE COLD FRONT PROGGED TO PUSH CLEAR THROUGH CWA SO THAT THURSDAY AND FRIDAY WOULD BE DRY HIGH PRESSURE DOMINATED DAYS. THEN REINTRODUCE A FLAT RIDGE OVER CENTRAL US THAT PERSISTS UNTIL UPPER LEVEL DISTURBANCE RIDES DOWN LEE-SIDE OF RIDGE IN THE TAIL END OF THE EXTENDED. ECMWF IS MUCH MORE RESERVED WITH ONLY A HINT OF A SURFACE FRONT SLIDING SOUTH AND BECOMING STATIONARY ACROSS CWA THROUGH SATURDAY OF THE EXTENDED. ENSEMBLE PRECIP MEANS OF THE AVN EXT LOOK TO COINCIDE MORE WITH THE ECMWF SOLUTION THAN ITS OWN SOLUTION. NOT MUCH CONFIDENCE IN THIS PACKAGE...SO WILL KEEP PRECIP OUT FOR NOW AND STICK SOMEWHAT CLOSE TO MEX GUIDANCE THIS TIME AROUND. .ABR...NONE MOHR/DORN
In the hours before
Local storm report, Jul 28, 9:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
904 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0832 PM LEOLA SD .75 INCH HAIL
07/28/02 MCPHERSONThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:26 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.